Failure to manage medications

Presentation
In December 2008, a 76-year-old woman came to an internist to establish a primary care relationship and to seek treatment for itching. The patient had a history of diabetes, renal failure, and stroke. In the prior month, the patient had undergone a total colectomy with placement of ileostomy for ulcerative colitis. During the hospitalization, she developed portal vein thrombosis. 
 

Physician action
The internist noted that the patient’s vital signs were normal. Lab findings indicated a BUN level of 28 (normal range 7-25); elevated creatinine level of 5.61 (normal range .5-1.2); potassium level of 5.9 (normal range 3.5-5.3); and uric acid level of 9.1 (normal range 2.5-7). The internist also noted that there was no evidence of gout or uric acid nephropathy. There was no documented skin exam or treatment plan to address the itching. Two weeks later, labs were repeated with findings of BUN 47, uric acid 12.4, and creatinine at 3.57.

On January 6, 2009, the patient returned to her nephrologist for management and care of her renal failure. The nephrologist noted stable blood pressure, diminished breath sounds, and no recent urinary tract symptoms. The nephrologist’s impression was that the patient had renal disease and that the acute renal dysfunction was attributed to volume depletion. The nephrologist started the patient on allopurinol 200 mg per day. In correspondence to the internist, the nephrologist explained that the patient had hyperuricemia with uric acid level of 12.4 and no prior history of gout. The nephrologist attributed the elevated uric acid level to the patient’s volume depletion.

On January 29, the patient returned to the internist. The internist noted that the patient’s uric acid level had decreased to 5.5 and the allopurinol was increased to 300mg per day. The physical exam results were normal. The internist’s assessment was uncomplicated type 2 diabetes; hypertension; cerebrovascular disease late effects; aphasia; long-term use of anti-coagulants; ulcerative colitis; and stage 4-kidney disease. The internist added pioglitazone to the patient’s medication regimen.

The patient returned to the internist for a follow-up visit on February 17 with a rash and bruising. During the office visit, the patient’s husband reported that he had discontinued the patient’s anti-coagulation therapy that day due to the patient’s bruising. The medical assistant documented 12 medications and vitamins; allopurinol was not verified during the medication reconciliation.

The physical exam revealed diffuse, mostly confluent, red, slightly raised soft rash over the trunk, arms, legs, neck, and face. Some trace edema bilaterally was noted, along with mostly normal cardiovascular, chest, and lungs. The patient was instructed to discontinue pioglitazone; return in one week for follow up; and contact her hematologist for anti-coagulation management.

Five days later, the patient came to the emergency department (ED) with complaints of fever, chills, sore throat, and difficulty swallowing. The physical examination noted erythema of the pharynx, dry and bleeding lips, decreased breath sounds, tachycardia, and skin rash. The clinical impression of the ED physician was Stevens-Johnson Syndrome, acute renal failure, and metabolic acidosis. The patient was admitted to the ICU.

On February 23, the patient’s labs indicated a decrease in white blood cell count. The nurses noted a bright red rash from the ears to the chest and a bright pink rash to the lower legs and feet. The patient was seen by the hospitalist, who noted an allergy to allopurinol.

Over the course of several days in the ICU, the patient showed improvements with her rash, Stevens-Johnson Syndrome, and acute renal failure. On March 1, the hematologist resumed anticoagulation therapy. Two days later, the patient began running a fever of 102 degrees. The patient’s fever initially responded to treatment with acetaminophen. However, on March 5, the fever returned and the rash began to worsen. An infectious disease consultation suggested that the worsening condition was due to the Stevens-Johnson Syndrome.

On March 6, a pulmonologist noted that the patient had progressed to toxic epidermal necrolysis (TEN) with 60-70% of her total body surface involved. The family agreed to place the patient on comfort measures only. A DNR order was written and dialysis was withheld. On March 8, she was pronounced dead. No autopsy was requested, and the death certificate listed Stevens-Johnson Syndrome as the cause of death.
 

Allegations
A lawsuit was filed against the internist. Allegations included:

  • failure to properly evaluate, assess, and diagnose the cause of the patient’s rash;
  • failure to discontinue the allopurinol;
  • failure to review and document the patient’s current medications; and
  • failure to discuss the allopurinol with the nephrologist.
     

Legal implications
Experts who reviewed this case for the plaintiff felt strongly that had the internist stopped the patient’s use of allopurinol at the February 17 appointment, the patient would have survived. The experts alleged that the internist should have known that it could take 6-8 weeks for some patients to develop an adverse reaction to allopurinol. Furthermore, the experts indicated that there has never been a documented case of Stevens-Johnson Syndrome caused by pioglitazone. Therefore, the more likely cause of the rash was the allopurinol, and it should have been immediately discontinued. The experts were also critical that the allopurinol was not verified and documented in the patient’s medical record at the February 17 appointment.

Experts for the defense criticized the internist’s documentation of the initial encounter, as there was no record of a skin assessment or treatment plan to address the patient’s itching. They also felt that scheduling a follow-up in one week to check if the patient’s rash had resolved was delayed and should have been scheduled sooner. The experts also described the internist’s care of the patient’s renal failure as “marginal” due to his delays in reviewing laboratory results and not taking action on significantly worsening kidney function.
 

Disposition
This case was settled on behalf of the internist.
 

Risk management considerations
In one study in the New England Journal of Medicine, 63% of potentially ameliorable adverse drug events were attributed to the physician’s failure to respond to medication-related symptoms. Medication discrepancies can adversely affect patient outcomes. Having accurate documentation in the patient’s record of all medications is critical to managing and monitoring adverse drug reactions. (1) Additionally, medications should be reviewed and updated at each visit to monitor compliance and to help prevent adverse drug reactions.

A complete, contemporaneous medical record is the foundation of a successful defense. In this case, documentation by the internist was found to be deficient, which made the case more difficult to defend.
 

Source
1. TK GandhiSaul, N Weingart, J Borus, et al. Adverse Drug Events in Ambulatory Care, The New England Journal of Medicine. April 17, 2003. Available at: http://www.nejm.org/doi/full/10.1056/NEJMsa020703#t=abstract. Accessed August 31, 2015.

 

These closed claim studies are based on an actual malpractice claims from TMLT. These cases illustrates how action or inaction on the part of physicians led to allegations of professional liability, and how risk management techniques may have either prevented the outcome or increased the physician’s defensibility. These studies have been modified to protect the privacy of the physicians and patients.

Previous Article
Ordering improper medication

A 40-year-old man with a history of a Grade 4 gliosarcoma underwent a left parietal craniotomy at Hospital A.

Next Article
Failure to prescribe correct medication dosage

On June 1, a 37-year-old man with complaints of a two-week history of progressively worsening dizziness and...

×

Want more closed claim studies? Subscribe to the CASE CLOSED newsletter.

First Name
Last Name
Are you a physician?
Please list your specialty or occupation. - optional
Are you a TMLT policyholder?
Thank you for subscribing to Case Closed
Error - something went wrong!